Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 287, NWS Tulsa, OK

July 23, 2005Pittsburg County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 23, 2005, 6:44 PM CDT for Pittsburg County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 6:44 PM CDT (23:44 UTC)
Expired
Jul 23, 2005, 7:22 PM CDT
In force
38 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Pittsburg County, OK

The radar

The Tulsa radar (KINX), 127 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 232344
SVRTSA
OKC121-240030-
/O.NEW.KTSA.SV.W.0287.050723T2344Z-050724T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
644 PM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PITTSBURG COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 730 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH.  THIS STORM WAS LOCATED 5 MILES EAST OF SCIPIO...MOVING
  NORTHWEST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SCIPIO AND
  INDIANOLA.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3499 9600 3506 9573 3520 9579 3512 9606

$$
2 follow-up statements
000 
WWUS54 KTSA 240003 RRA
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
703 PM CDT SAT JUL 23 2005

OKC121-240030-
/O.CON.KTSA.SV.W.0287.000000T0000Z-050724T0030Z/
PITTSBURG OK-
703 PM CDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM CDT FOR
PITTSBURG COUNTY...

AT 702 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS TO
60 MPH.  THIS STORM WAS LOCATED 4 MILES WEST OF SCIPIO...MOVING NORTH
AT 10 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...INDIANOLA.

LAT...LON 3498 9608 3506 9573 3520 9579 3509 9609

$$
000 
WWUS54 KTSA 240022
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
722 PM CDT SAT JUL 23 2005

OKC121-240032-
/O.CAN.KTSA.SV.W.0287.000000T0000Z-050724T0030Z/
PITTSBURG OK-
722 PM CDT SAT JUL 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR PITTSBURG COUNTY HAS BEEN
CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3498 9608 3506 9573 3520 9579 3509 9609

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:56 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 23, 2:56 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
256 PM CDT SAT JUL 23 2005

.DISCUSSION...
ISOLATED STRONG TO SEVERE THUNDERSTORMS HAVE QUICKLY DEVELOPED
IN THE HIGHER TERRAIN AREAS ACROSS PORTIONS OF NORTHWEST ARKANSAS
THIS AFTERNOON. LATEST RUC / WATER VAPOR IMAGERY INDICATING A WEAK
WESTWARD MOVING UPPER LEVEL DISTURBANCE IS MOVING OVER CENTRAL
OKLAHOMA AROUND THE MAIN UPPER HIGH. THIS...COMBINED WITH
AFTERNOON HEATING HAS ALLOWED FOR BETTER COVERAGE OF
SHOWER/THUNDERSTORM ACTIVITY COMPARED TO YESTERDAY. AN ISOLATED
SEVERE THREAT WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON
HOURS ACROSS ALL OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WITH
DAMAGING DOWNBURST WINDS AND LARGE HAIL POSSIBLE. LATEST RADAR
DATA INDICATING THAT A SIGNIFICANT AMOUNT OF HAIL IS LIKELY MAKING
IT TO THE GROUND IN THE STRONGEST CELLS...HOWEVER HAVE ONLY RECEIVED A
PENNY SIZE HAIL REPORT SO FAR.

AS THE UPPER HIGH CONTINUES TO SHIFT SOUTHEAST OF THE AREA OVER
THE NEXT COUPLE OF DAYS...SSW WINDS AT THE SURFACE WILL SLOWLY
BEGIN TO INCREASE. ALTHOUGH IT WILL LIKELY NOT BE AS HOT AS THE
LAST FEW DAYS...WILL STILL SEE HIGH TEMPERATURES AROUND 100 ACROSS
NORTHEAST OKLAHOMA AND THE LOWER VALLEY AREAS OF WEST-CENTRAL
ARKANSAS. THE HEAT ADVISORY HAS BEEN EXTENDED FOR TULSA COUNTY
THROUGH SUNDAY AS LOW TEMPS TONIGHT IN THE METRO EXPECTED TO BE
AROUND 80 WITH HEAT INDICES SUNDAY AFTERNOON AROUND 105.

GFS STILL PUSHING COLD FRONT INTO NORTHEAST OKLAHOMA TUESDAY NIGHT
INTO WEDNESDAY WITH AN INCREASING CHANCE FOR SHOWERS AND
THUNDERSTORMS ALONG THE BOUNDARY. WILL LIKELY ALSO SEE A BREAK
FROM THE HEAT BEHIND COLD FRONT INTO THURSDAY AS CLOUDS/ELEVATED
SHOWERS/THUNDERSTORMS REMAIN POSSIBLE AS UPPER SHORT-WAVE DIVES
SOUTHEAST INTO REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   80 101  79 101 /  20  10  10  10
FSM   76 102  76 101 /  20  10  10  10
MLC   74  99  75  98 /  20  10  10  10
BVO   73 101  73 101 /  10  10  10  10
FYV   72  98  72  97 /  20  10  10  10
BYV   74  98  74  95 /  20  10  10  10
MKO   75 100  75 100 /  20  10  10  10
MIO   74 100  74 100 /  10  10  10  10
F10   75 100  75  99 /  20  10  10  10
HHW   73  99  74  99 /  20  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR OKZ060.

AR...NONE.
&&

SHORT TERM FORECASTER ID= 21
LONG TERM FORECASTER ID= 12
Hazardous weather outlook, Jul 23, 12:50 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CDT SAT JUL 23 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1250 PM CDT SAT JUL 23 2005

...HEAT ADVISORY IN EFFECT FOR TULSA COUNTY THROUGH SUNDAY AFTERNOON...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID AFTERNOON.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...TULSA METROPOLITAN AREA.

DISCUSSION...
DANGEROUS HEAT INDICES ARE ONGOING THIS AFTERNOON ACROSS THE
AREA...WITH WARM OVERNIGHT LOW TEMPERATURES ALLOWING FOR LIMITED
RELIEF FROM THE HEAT. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED
DURING THE UPCOMING DAYS.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS FAR
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. THE GREATER CHANCES WILL
EXIST OVER THE HIGHER TERRAIN LOCATIONS...WITH STORMS LIKELY
MOVING WESTWARD AFTER THEY DEVELOP. CONDITIONS APPEAR FAVORABLE FOR
DAMAGING DOWNBURST WINDS WITH ANY SUSTAINED THUNDERSTORM.
CONDITIONS SHOULD BE CLOSELY MONITORED AS THESE CONDITIONS OFTEN
LEAD TO LIMITED WARNING LEAD TIME.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED GIVEN THE LIMITED COVERAGE OF ANY
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...DANGEROUS HEAT INDEX POTENTIAL.
MONDAY...DANGEROUS HEAT INDEX POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
HIGH TEMPERATURES WILL REMAIN WELL ABOVE NORMAL INTO SUNDAY AND
MONDAY...WITH DANGEROUS HEAT INDICES POSSIBLE INTO THE EARLY PART
OF THE WEEK. A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA BY LATE
TUESDAY INTO WEDNESDAY WHICH WILL BRING COOLER TEMPERATURES.
THUNDERSTORM CHANCES WILL ACCOMPANY THE FRONTAL PASSAGE...WITH
ISOLATED AFTERNOON THUNDERSTORMS POSSIBLE DURING THE LATTER HALF
OF NEXT WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY WORKERS SHOULD BE PREPARED TO RESPOND TO AN INCREASE IN
HEAT RELATED ILLNESSES THROUGH EARLY WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jul 23, 6:14 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
614 PM CDT SAT JUL 23 2005

OKZ073-240000-
PITTSBURG OK-
614 PM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 PM CDT
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     PITTSBURG

AT 614 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTH OF MCALESTER...MOVING NORTHWEST AT 15 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...MCALESTER...CROWDER...
INDIANOLA AND CANADIAN.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, Jul 23, 6:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
622 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     FORT SMITH              35.39N 94.40W
07/23/2005  80 MPH           SEBASTIAN          AR   OFFICIAL NWS OBS

            MEASURED AT FORT SMITH ASOS

0613 PM     NON-TSTM WND GST FORT SMITH              35.39N 94.40W
07/23/2005  70 MPH           SEBASTIAN          AR   AMATEUR RADIO

            MEASURED AT RED LOBSTER ON ROGERS AVE.

&&

JDS
Local storm report, Jul 23, 6:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
625 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             TULSA                   36.13N 95.92W
07/23/2005  0.75 INCH        TULSA              OK   NWS EMPLOYEE

0530 PM     TSTM WND DMG     TULSA                   36.13N 95.92W
07/23/2005                   TULSA              OK   NWS EMPLOYEE

            10 INCH DIAMETER TREE BLOWN DOWN.

&&

JDS
Local storm report, Jul 23, 6:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
628 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 E WARNER              35.49N 95.29W
07/23/2005                   MUSKOGEE           OK   AMATEUR RADIO

            TRACTOR TRAILER BLOWN OVER ON INTERSTATE 40 NEAR HIGHWAY
            64.

&&

JDS
Special weather statement, Jul 23, 6:40 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
640 PM CDT SAT JUL 23 2005

OKZ054-240030-
OSAGE OK-
640 PM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 730 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     OSAGE

AT 640 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF HOMINY...MOVING NORTH AT 15 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...HOMINY.

OTHER STRONG STORMS WERE OVER MUCH OF EASTERN OSAGE COUNTY.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
Local storm report, Jul 23, 6:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
644 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     LIGHTNING        BROKEN ARROW            36.05N 95.79W
07/23/2005                   TULSA              OK   EMERGENCY MNGR

            *** 2 INJ *** 2 TEENAGERS INJURED WHILE PLAYING OUTSIDE.

0623 PM     HAIL             LEE CREEK               35.68N 94.35W
07/23/2005  0.75 INCH        CRAWFORD           AR   AMATEUR RADIO

&&

JDS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:14 PM CDTSevere Thunderstorm WarningTSAPittsburg38 min
Jul 23, 2:02 PM CDTSevere Thunderstorm WarningTSAAdair37 min
Jul 23, 3:39 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers67 min
Jul 23, 4:07 PM CDTSevere Thunderstorm WarningTSACherokee, Wagoner32 min
Jul 23, 4:37 PM CDTSevere Thunderstorm WarningTSAHaskell46 min
Jul 23, 4:44 PM CDTSevere Thunderstorm WarningTSACreek61 min
Jul 23, 4:59 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee61 min
Jul 23, 5:09 PM CDTSevere Thunderstorm WarningTSALeFlore66 min
Jul 23, 5:36 PM CDTSevere Thunderstorm WarningTSATulsa54 min
Jul 23, 5:38 PM CDTSevere Thunderstorm WarningTSASequoyah69 min
Jul 23, 6:02 PM CDTSevere Thunderstorm WarningTSAWagoner58 min
Jul 23, 6:28 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee35 min
Jul 23, 6:54 PM CDTSevere Thunderstorm WarningTSAOsage54 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.